Self-care strategies to cope with taste changes after chemotherapy.
Elderly individuals and HIV-infected patients have a disproportionate number of taste complaints relative to the general population, and these taste alterations are correlated with the use of medications. Clinical reports of taste disorders have been associated with many drugs, including antimicrobial and anti-inflammatory medications. The purpose of this study was to quantify the taste effects of 6 nonsteroidal anti-inflammatory drugs (NSAIDS) and 13 antimicrobial drugs. The six NSAIDS were: diclofenac sodium salt, fenoprofen calcium salt, ibuprofen, ketoprofen, nabumetone, and sulindac. The 13 antimicrobials were: acyclovir, ampicillin, atovaquone, dapsone, enoxacin, ethambutol, lomefloxacin HCl, ofloxacin, pentamidine isethionate, pyrimethamine, sulfamethoxazole, tetracycline HCl, and trimethoprim. These 19 medications were applied topically to the tongues of unmedicated young and elderly volunteers as well as unmedicated HIV-infected patients to measure the direct effect of the drug on taste receptors. Topical application of drugs to the apical tongue surface was used to mimic the situation in which the drug is secreted into the saliva. The main finding was that the taste qualities of these drugs were perceived as predominantly bitter, metallic, and/or sour, although several did not have a taste. Elderly subjects had higher thresholds than young subjects for one-third of the drugs that were tested. Thresholds for HIV-infected patients were statistically equivalent to young controls; however, HIV-infected patients rated the drugs as more intense at four times above the detection threshold than young subjects. Most of these drugs when applied directly to the tongue also modified the taste intensity of other tastants (e.g., NaCl, citric acid).